Being Aware of Hypoglycaemia – How to Support a Loved One with Diabetes?

Most of us have a friend or family member with diabetes. It is a complex chronic condition that requires attention several times during the day. Living with diabetes can be hard work. The daily journey with blood sugar levels has been compared to riding a roller-coaster, full of highs and lows and the in-betweens.

One of the best ways you can help a friend or family member living with diabetes to manage their condition is to make the effort to understand its complexities. Although each person is different, having a basic knowledge of the condition itself will be a reassuring support.

If a person’s blood glucose levels drop too low or spike to high (also known as hypoglycaemia), it can have severe consequences. We spoke to Credentialled Diabetes Educator, Leanne Mullan about hypoglycaemia and what to do if someone you know is experiencing a hypo.

What is Hypoglycaemia?

Hypoglycaemia, often referred to as a ‘hypo’, occurs when the amount of glucose in the blood falls abnormally low (below 4mmol/L).

“There are many reasons why a hypo may occur, but for a person living with diabetes the cause is related to having too much of their diabetes medication such as insulin, combined with other influences such as eating less food than normal, skipping meals, exercising or drinking alcohol just to name a few,” Leanne said.

People with diabetes who take insulin or certain other glucose-lowering medications are at risk of having a hypo. It is important for you to talk to your friend or family member with diabetes to ascertain if the particular diabetes medication they take can potentially cause hypos.

How to support a loved one experiencing a hypo

“As everyone experiences hypo symptoms differently it is important to talk to your friend or family member who has diabetes about their particular symptoms,” Leanne suggested.

“Initial symptoms of a hypo can usually be independently treated by the person who has diabetes – this includes consuming a fast acting carbohydrate (such as glucose tablets, some fruit juice, jellybeans or sugar) as the first step and rechecking blood glucose levels after 15 minutes. Once the level reaches 4mmol/L, the individual will need to follow up with a longer acting carbohydrate4 (such as a glass of milk, piece of fruit, slice of bread or plain biscuits).”

“If a hypo progresses and the blood glucose level drops even lower, the person with diabetes may not be able to treat their hypo without assistance. In this situation you may need to help them,” she said.

In this instance, the following information should be considered:

  • If a person with diabetes is drowsy, unable to swallow or unconscious, this is an emergency
  • Do not attempt to give the person anything to eat or drink
  • Roll the person on their side and make sure their airway is clear
  • Give a glucagon injection if you have one and feel confident and are trained to administer this
  • Call an ambulance on Triple ‘000’ and advise them that the person has diabetes and is drowsy or unconscious
  • Stay with the person until the ambulance arrives

IMPORTANT NOTE: The information contained in this article is intended as a guide only. It should not replace individual medical advice and if you have any concerns about your health or further questions, you should contact your health professional.

 

Leanne Mullan is a Credentialled Diabetes Educator and Clinical Nurse with over 10 years’ experience working in the clinical setting and more recently,   helping patients manage their diabetes.

She has been engaged by Sanofi to provide regular expert commentary for Diabetes-Care. The views and opinions expressed in this article are those of the expert and do not necessarily reflect the view of Sanofi. 

RELATED
int(1132)

Leanne Mullan’s husband was only eight years old when he was diagnosed with Type 1 diabetes. Bein...
Woman working out Australian Diabetes statistics
LOCATE A PHARMACY
Enter your post code *Pharmacist in charge has completed Sanofi sponsored Education

Please enter a valid postcode.